Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 40, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 25, 2002, 9:11 PM EDT for Macomb County, Michigan. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2002, 9:11 PM EDT (01:11 UTC)
- Expired
- Jun 25, 2002, 9:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Macomb County, MI
The radar
The Detroit radar (KDTX), 41 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 9:15 PM EDT | Thunderstorm Wind 50 E | Romeo, MI | Several trees were blown down in a thunderstorm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1606 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 260111 SVRDTX MIC099-260145- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 911 PM EDT TUE JUN 25 2002 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACOMB COUNTY IN SOUTHEAST MICHIGAN * UNTIL 945 PM EDT * AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF ROMEO...OR 17 MILES NORTHEAST OF PONTIAC...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARMADA AT 925 PM EDT THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH. A WIND GUST TO 70 MPH HAS THE POTENTIAL TO PUSH OVER SHALLOW ROOTED TREES...AND DAMAGE CHIMNEYS AND TV ANTENNAS. DO NOT USE TELEPHONES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. LAT...LON 4275 8309 4277 8286 4289 8280 4289 8309 JB BGM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:30 PM EDT, 7 hours 41 minutes earlier.
Area forecast discussion, Jun 25, 1:30 PM EDT, 7 hours 41 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 130 PM EDT TUE JUN 25 2002 CU FIELD BUILDING OVER THE SOUTH HALF OF THE CWA THIS AFTERNOON IN RESPONSE TO MOISTURE SURGE FROM THE OHIO VALLEY. MODELS DIPICT THIS NICELY ON 850 MB THETA-E FIELDS...WHICH SHOW FAIRLY STRONG ADVECTION THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE SOUTH AND EASTERN PORTIONS OF THE CWA. BUFKIT SOUNDINGS STILL SHOW A FAIRLY STRONG CAP THOUGH AT 12K FEET...WITH SOME EROSION OF THE CAP THIS EVENING...CAPES ALSO SURGING INTO THE 3000J/KG RANGE ON LATEST LAPS ANALYSIS...AND PRECIPITABLE WATER ON THE INCREASE AS DEEPER MOISTURE MOVES INTO THE CWA...THUS IT APPEARS AS THOUGH SCATTERED CONVECTION WILL DEVELOP OVER THE CWA THIS EVENING...WITH RELATIVELY SLOW MOVEMENT AND POTENTIAL FOR SOME LOCALLY HEAVY RAIN. ANEMIC SHEAR PROFILE AND HIGH FREEZING LEVELS SHOULD PRECLUDE ANY SEVERE. MODELS IN GENERAL AGREEMENT THROUGH 60 HOURS...HOWEVER THE AVN IS A LITTLE QUICKER WITH FRONTAL PASSAGE WEDNESDAY NIGHT AND THURSDAY MORNING. PREFER THE QUICKER AVN SOLUTION AS THE ETA MODEL TREND IS ALSO SLIGHTLY FASTER THIS RUN. FIRST CONCERN IS CONVECTION OVERNIGHT. MODELS SHOW WEAK UPPER WAVE CURRENTLY OVER THE WESTERN OHIO VALLEY SLOWLY PUSHING NORTHEAST INTO THE CWA OVERNIGHT...THIS SHOULD PROVIDE THE FOCUS FOR SCATTERED CONVECTION THROUGH MOST OF THE NIGHT...WITH AN EMPHASIS ACROSS THE SOUTHERN PORTION OF THE CWA. MCS INITIATION OVER MINNESOTA LAST NIGHT AND EARLY THIS MORNING WAS NOT REAL IMPRESSIVE AND FELL APART FAIRLY QUICKLY THIS MORNING...REMAINING SHOWERS AND CLOUD COVER CURRENTLY MOVING ACROSS NORTHERN WISCONSIN...AND MAY BRUSH NORTHERN PART OF THE CWA THIS EVENING. 850 MB JET WEAKER TONIGHT ACROSS THIS REGION...THICKNESS DIFLUENCE FIELD MUCH WEAKER...AND CORFIDI VECTORS NIL...THUS INDICATING ANEMIC LOW LEVEL JET...THUS BELIEVE MCS POTENTIAL TONIGHT WILL BE MINIMAL...AND RESULTING CLOUD COVER ON WEDNESDAY WILL BE LESS THAN WHAT THE ETA IS INDICATING. WITH MORE SUNSHINE AND LESS CLOUD FROM MCS DEBRIS IT APPEARS AS THOUGH CAPES IN THE 2000-3000J/KG RANGE ARE MUCH MORE REALISTIC ON WEDNESDAY. ANTICIPATE BEST ORGANIZED CONVECTION OVER THE NORTHERN PORTION OF THE CWA WEDNESDAY AFTERNOON IN BETTER CONVERGENCE JUST AHEAD OF THE COLD FRONT AND IN WEAK UPPER DIFLUENCE IN ASSOCIATION WITH RIGHT REAR QUADRANT OF 300 MB JET. BETTER CHANCE FOR CONVECTION DROPS SOUTH DURING THE EVENING. SOUNDING PROFILES UNIDIRECTIONAL AND SHOWING WEAK SPEED SHEAR...THUS ANY SEVERE POTENTIAL APPEARS TO BE MARGINAL LATE WEDNESDAY AFTERNOON AND EVENING. AVN STABILIZES AIRMASS QUICKLY WEDNESDAY NIGHT ACROSS THE NORTHERN PORTION OF THE CWA...KILLING ANY CONVECTIVE THREAT THERE. HOWEVER RATHER BROAD SURFACE TROF AND SECONDARY UPPER WAVE WILL REQUIRE MENTION OF SHOWERS THROUGH THE EARLY MORNING HOURS. AVN/ETA VERY AGGRESSIVE IN DRYING OUT MID LEVELS ON THURSDAY ACROSS THE ENTIRE CWA...THIS KILLING ANY CONVECTIVE POTENTIAL...AVN EVEN MORE SO. PREFER THE WARMER NGM AND AVN GUIDANCE TEMPERATURES ON WEDNESDAY DUE TO ANTICIPATION OF LESS CLOUD COVER. .DTX...NONE. GSS
In the hours before
Special weather statement, Jun 25, 7:07 PM EDT, 2 hours 4 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-260900- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 707 PM EDT TUE JUN 25 2002 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARD... SCATTERED THUNDERSTORMS WILL AFFECT SOUTHEAST MICHIGAN THIS EVENING. A FEW STORMS WILL REACH SEVERE LIMITS WITH HAIL UP TO ONE AND ONE HALF INCH AND WIND GUSTS AROUND 60 MPH EXPECTED WITH THE STRONGEST STORMS. DISCUSSION... VERY WARM AND HUMID AIR WILL CONTINUE OVER SOUTHEAST MICHIGAN THIS EVENING...RESULTING IN STRONG INSTABILITY FOR THUNDERSTORM DEVELOPMENT. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...HEAVY RAINFALL WILL ALSO BE A PROBLEM AS STORMS MOVE SLOWLY EAST AROUND 15 MPH. THE STORMS WILL WEAKEN AFTER SUNSET AS TEMPERATURES COOL...THEN A COLD FRONT OVER NORTHERN WISCONSIN WILL MOVE INTO LOWER MICHIGAN ON WEDNESDAY. ADDITIONAL THUNDERSTORMS MAY DEVELOP AHEAD OF THIS FRONT...MAINLY OVERNIGHT IN SOUTHEAST MICHIGAN. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. OUTLOOK FOR WEDNESDAY AND THURSDAY... THERE IS A CHANCE OF SEVERE WEATHER AGAIN ON WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BT
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:10 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 50 min |
| Jun 26, 4:43 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Jun 26, 4:43 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Jun 26, 4:55 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 65 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.